Alert archive / Tennessee / Tornado Warnings in 2019

Tornado Warning 14, NWS Huntsville, AL

April 8, 2019Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Apr 8, 2019, 7:40 AM CDT for Franklin County, Tennessee. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 2019, 7:40 AM CDT (12:40 UTC)
Expired
Apr 8, 2019, 7:50 AM CDT
In force
10 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.7 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 8, 6:48 AM CDT, 52 minutes earlier.

Area forecast discussion, Apr 8, 6:48 AM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
648 AM CDT Mon Apr 8 2019

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 505 AM CDT Mon Apr 8 2019

Another wave of showers/tstms is currently moving north across
NW/north cntrl AL this early Mon morning. This activity is advancing
nwd ahead of a pseudo warm front draped across cntrl MS into portions
of extreme NW AL. Most of this initial wave of convection should be
out of the local area into west/mid TN prior to daybreak, with
additional showers/tstms likely more suppressed to the wrn/cntrl Gulf
Coastal areas in closer proximity to the main sfc low. Latest model
suites are fairly consistent with the sfc low lifting to the north
into cntrl MS later today. This should allow the pseudo warm front to
also lift more north and thru the area by late this afternoon. At
the same time, the upper low/trough axis associated with the sfc low
over SE TX should also move ENE into the Lower MS Valley later today.
All the latest model runs pretty much have additional showers/tstms
developing along/just north of the advancing pseudo front, with
rainfall again spreading into the cntrl TN Valley late this morning.

Airmass recovery will be critical later this morning following this
initial wave of convection. Provided modest instability is able to
develop with the brief clearing early this morning, SBCAPE values may
be able to climb near 1000 J/kg by the middle of the day. Given a
somewhat convergent flow pattern at the sfc with the advancing pseudo
front, coupled with some dynamic forcing provided by the approaching
upper low/trough axis, sustained updraft development may be
supportive of a few marginally strong/severe tstms later today with
the next round of convection, capable of brief damaging wind gusts
and hail. Airmass recovery though will again be critical this
morning. Otherwise, additional convective development may trend more
as mod/heavy showers, with perhaps a few embedded tstms at times.

Current temp trends mainly in the lower/mid 60s may be able to climb
into the lower to perhaps mid 70s later this morning, in response to
a brief clearing pattern. More robust heating though will certainly
be tampered by additional rainfall and thick cloud cover.

.SHORT TERM...(Tonight through Wednesday night)
Issued at 505 AM CDT Mon Apr 8 2019

Rainfall will continue into this evening, as both the sfc low/upper
low/trough axis translate east into cntrl AL. Coverage of additional
showers/tstms though may be diminished somewhat with the loss of
buoyant energy coupled with the better synoptic forcing remaining
just to the south of the local area. Temps later tonight will trend
seasonably warm again, given the lingering rainfall/cloud cover, with
lows predom around 60F. The storm system then begins to move east of
the gen area going into Tue, with rainfall tapering across north
cntrl/NE AL that morning. Clouds may also begin to diminish from the
west Tue afternoon, thereby perhaps allowing highs to climb more into
the mid/upper 70s. A brief clearing trend then looks to develop
across the area by mid week, as a sfc ridge quickly moves east across
the Gulf region. After a seasonably cool night early Wed, with lows
back close to 50F, temps look to rebound back into the upper 70s
later in the day Wed. Quiet and slightly warmer conditions are then
xpcted Wed night, with lows more in the mid/upper 50s.

.LONG TERM...(Thursday through Sunday)
Issued at 505 AM CDT Mon Apr 8 2019

An impressive negative-til trough over NE/KS at the beginning of the
period will continue to deepen as it lifts northeastward into the MO
Valley Thursday/Thursday night. Strengthening deep-layer
southwesterly flow downstream from this system will lead to a very
warm day on Thursday with highs in the lower to perhaps mid 80s.
Boundary layer flow will be rather brisk, and based on the current
wind/wind gust grids, a Wind Advisory may be required for most of
this period. However, low-level moisture return will be somewhat
tempered by a broad anticyclone over the Eastern Seaboard, resulting
in limited CAPE as a Pacific cold front associated with the trough
pushes eastward into the region late Thursday night. Thus, although
strong low-level convergence along the boundary should force the
development of a band of convection late Thursday night/early Friday
morning, the overall threat for severe storms appears low in spite of
favorable low-level/deep-layer wind shear. As the parent surface low
begins to occlude Thursday night, the Pacific front will decelerate
as it crosses our region, with showers and a few storms persisting
after 12Z in our eastern counties. In the wake of the cold front, a
modified Canadian airmass wrapping around the cyclone will be
advected into the region, providing slightly cooler temperatures and
drier conditions on Friday afternoon/night.

Medium range guidance suggests that flow aloft will back to the
south-southwest and strengthen once again on Saturday/Saturday night,
as another strong mid-level trough spreads east-northeastward from
the Four Corners region into the central Plains. A surface low
related to this system will become established across southeastern TX
during the day on Saturday, with favorable low-level WAA to the
northeast of the low providing sufficient lift across our region for
the development of thicker clouds and scattered light showers,
perhaps beginning before sunrise and continuing throughout the day.
Eastward advancement of the increasingly negatively-tilted mid-level
wave will support deepening of the surface low as it lifts
northeastward through the lower MS Valley and into KY on Saturday
night and Sunday. As the local airmass destabilizes, we expect an
increasing threat for thunderstorms this period, and with both
forcing for ascent and flow/shear expected to be stronger with this
system, it appears to carry a slightly higher risk for severe storms
than the disturbance Thursday night. However, timing differences that
typically exist among the global models at this range will need to
be resolved before threats can be refined.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 648 AM CDT Mon Apr 8 2019

The initial cluster of shra/tsra has now moved just to the N/E of the
two main terminals, with MVFR cigs near 2K ft in place. MVFR cigs are
generally xpcted into the afternoon hrs, as additional clusters of
shra/tsra begin to move NE into the area. VRB winds gusting near 30kt
along with reduced cigs are possible in/near any heavier shra/tsra
from late this morning into this afternoon. Cigs may then briefly
improve into the 3-5K ft range after 21-22Z, as rainfall begins to
taper off some to the NE. Some lingering -shra/tsra are possible into
the evening hrs, as a storm system moves ewd across the region. Cigs
may again lower near 2K ft late tonight as well, with precip tapering
off as the storm system exits to the east.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...70/DD
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 8, 7:01 AM CDT, 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
701 AM CDT Mon Apr 8 2019

ALZ001>010-016-TNZ076-096-097-091115-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
701 AM CDT Mon Apr 8 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Multiple rounds of scattered embedded thunderstorms within numerous
to widespread showers will continue to spread northward across the
outlook area into the afternoon hours , as a storm system out of the
southwest lifts into the region. A few of these storms may be strong
to marginally severe from this morning into the afternoon hours, and
will be capable of brief gusty winds around 50 to 60 MPH and hail to
the size of quarters. A brief tornado cannot be ruled out as well
this morning. Linger showers and perhaps a few additional storms will
remain possible into the evening and overnight periods, as the storm
system begins to move eastward over the region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

A few remaining thunderstorms are possible Tuesday morning across
northeast Alabama, as the storm system exits to the east.

Additional thunderstorms are possible Thursday night into Friday
morning, as a cold front moves eastward across the area. A few
strong
storms capable of gusty winds will be possible with this next front.

Thunderstorms will again be possible Saturday night into Sunday, as
another storm system approaches the area from the southwest.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time. However, timely reports of
any storm damage are greatly appreciated.

In the hours before

Special weather statement, Apr 8, 2:35 AM CDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
235 AM CDT MON APR 8 2019

ALZ001>004-007-016-080815-
Lawrence AL-Lauderdale AL-Morgan AL-Franklin AL-Colbert AL-
Cullman AL-
235 AM CDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT...CULLMAN...
FRANKLIN...WESTERN MORGAN AND LAWRENCE COUNTIES UNTIL 315 AM CDT...

At 234 AM CDT, Doppler radar was tracking a broken line of strong
thunderstorms extending from 7 miles east of Tishomingo State Park
to near Winston Free State Barn to near West Jefferson. Movement
of this line was to the north northeast at 40 mph.

Wind gusts of 30 to 40 mph will be possible with these storms.

Locations impacted include...
Decatur, Florence, Cullman, Hartselle, Muscle Shoals, Russellville,
Sheffield, Tuscumbia, Moulton and Hanceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3399 8715 3399 8711
      3430 8711 3431 8779 3455 8815 3489 8810
      3492 8816 3501 8820 3500 8759 3463 8703
      3409 8666 3408 8670 3405 8668 3395 8679
      3394 8688 3387 8693 3386 8699
TIME...MOT...LOC 0734Z 217DEG 66KT 3460 8805 3417 8747 3360 8707

70/DD
Special weather statement, Apr 8, 3:28 AM CDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Huntsville AL
328 AM CDT MON APR 8 2019

ALZ001-004>008-016-TNZ096-080915-
Marshall AL-Lawrence AL-Madison AL-Lauderdale AL-Morgan AL-
Limestone AL-Cullman AL-Lincoln TN-
328 AM CDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
MADISON...EASTERN LAUDERDALE...LIMESTONE...CULLMAN...MORGAN...EASTERN
LAWRENCE AND SOUTHWESTERN LINCOLN COUNTIES UNTIL 415 AM CDT...

At 326 AM CDT, Doppler radar was tracking a broken line of strong
thunderstorms extending from 7 miles east of Collinwood to 6 miles
northwest of Trinity to near Dodge City. Movement of this line was
to the northeast at 40 mph.

Pea size hail and wind gusts of 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Cullman, Hartselle,
Guntersville, Arab, Meridianville and Redstone Arsenal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3426 8711 3430 8711 3430 8713 3458 8727
      3473 8744 3480 8743 3483 8755 3500 8775
      3499 8684 3523 8682 3505 8663 3432 8628
      3423 8642 3426 8644 3425 8652 3412 8660
      3408 8669 3405 8668 3389 8693
TIME...MOT...LOC 0826Z 227DEG 56KT 3514 8763 3468 8714 3404 8684

70/DD
Special weather statement, Apr 8, 5:50 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
550 AM CDT MON APR 8 2019

ALZ008-010-081130-
Marshall AL-DeKalb AL-
550 AM CDT MON APR 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL AND SOUTHWESTERN
DEKALB COUNTIES UNTIL 630 AM CDT...

At 550 AM CDT, Doppler radar was tracking a strong thunderstorm near
Susan Moore, or near Blountsville, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albertville, Boaz, Guntersville, Crossville, Douglas, McVille, High
Point, Horton, Columbus City and Lake Guntersville St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3421 8642 3424 8644 3426 8644 3426 8646
      3427 8645 3427 8646 3429 8646 3451 8624
      3427 8599 3418 8615 3418 8619 3410 8631
TIME...MOT...LOC 1050Z 230DEG 31KT 3413 8649

Stumpf
Local storm report, Apr 8, 6:56 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
656 AM CDT MON APR 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     TORNADO          2 WSW GUNTERSVILLE      34.35N 86.31W
04/08/2019                   MARSHALL           AL   EMERGENCY MNGR

            WIDESPREAD TREES AND POWER LINES DOWN IN A
            PATH NORTHWEST OF DOUGLAS UP HIGHWAY 431
            INTO GUNTERSVILLE. VISUAL TORNADO CONFIRMED
            ALONG THE PATH. TIME ESTIMATED BY RADAR.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 2:35 AM CDTSpecial Weather StatementHUNColbert, Cullman, Franklin, Lauderdale, Lawrence40 min
Apr 8, 3:28 AM CDTSpecial Weather StatementHUNCullman, Limestone, Madison, Marshall, Morgan47 min
Apr 8, 5:50 AM CDTSpecial Weather StatementHUNMarshall40 min
Apr 8, 6:03 AM CDTSevere Thunderstorm WarningHUNMarshall27 min
Apr 8, 6:22 AM CDTTornado Warning Tornado observedHUNDeKalb, Marshall23 min
Apr 8, 6:42 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Marshall33 min
Apr 8, 6:49 AM CDTTornado WarningHUNJackson26 min

Nearby

Tornado Warnings in Tennessee, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.